Researchers from the US presented the rare case of a patient with immune thrombocytopenia (ITP), who developed lower extremity deep vein thrombosis and bilateral pulmonary embolism following eltrombopag treatment.
He was treated with catheter-directed thrombolysis, and eltrombopag was discontinued.
Read more about the treatment of ITP
The study is published in Cureus.
“Our case adds to the existing literature of recorded thromboembolic events following the use of eltrombopag,” the researchers wrote. “We also wish to draw attention to the importance of close outpatient follow-up with regular monitoring of platelet counts and keeping a close eye on other thromboembolic risk factors on an individual case basis when prescribing these medications.”
Eltrombopag is a second-line treatment for refractory ITP. Even though it is usually well-tolerated, in rare cases it can lead to thromboembolic complications.
The case presented here is that of a 75-year-old male with a medical history of ITP. The patient presented to the emergency department with worsening shortness of breath and palpitations lasting 5 days.
Computed tomography revealed bilateral pulmonary embolism and ultrasound imaging showed acute deep vein thrombosis in the right femoral, popliteal, and tibioperoneal veins.
He had a history of ITP, which was treated with glucocorticoids and intravenous immunoglobulins with a poor response. He, therefore, underwent a splenectomy but his thrombocytopenia persisted. So, he was started on eltrombopag, which increased his platelet count.
Following his hospitalization eltrombopag was not resumed. Instead, he was started on intravenous heparin and following the catheter-directed thrombolysis transitioned to warfarin with heparin bridge.
After discharge, he was advised to follow up with a primary hematologist to closely monitor his platelet count and explore further options for the long-term management of his condition.
ITP is a bleeding disorder characterized by unusually low levels of platelets. The disease can be acute or chronic. In acute ITP symptoms can develop following a viral infection and disappear by themselves while in chronic ITP, symptoms may recur and the condition needs to be monitored continuously.
Ghumman GM, Fatima H, Singh G, et al. Risk of thromboembolism with eltrombopag: a case report of deep vein thrombosis and bilateral pulmonary embolism. Cureus. Published online January 10, 2023. doi:10.7759/cureus.33615